Kansas, 2012

Drought in Kansas, November 1 to 30, 2012

November 1 to 30, 2012 · NWS TOP · 23 events in 23 counties and zones

Dry conditions continued across all of the central plains through the month of November. Drought monitor for the central plains indicated that some improvement in the drought conditions were experienced across all of northeast Kansas.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dry conditions continued across all of the central plains through the month of November. Drought monitor for the central plains indicated that some improvement in the drought conditions were experienced across all of northeast Kansas. The month started with a majority of the area in D3 (extreme) drought, but ended with a large portion of the area being downgraded to D2 (severe) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 31, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT WED OCT 31 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SURFACE HIGH PRESSURE IN PLACE TODAY ACROSS EASTERN KANSAS...AIDING
IN ABUNDANT SUNSHINE WITH LIGHT AND VARIABLE WINDS LEADING TO
TEMPERATURES IN THE 60S SO FAR.  CENTRAL PLAINS REMAINS UNDER NW
FLOW BETWEEN TROFS OF LOW PRESSURE ON BOTH COASTS WITH BROAD RIDGE
OVER THE ROCKIES STATES.

CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP PRETTY
QUICKLY ONCE THE SUN SETS...AND THINK EVENING HOURS WILL GO QUICKLY
TO LOWER/MIDDLE 50S BEFORE FALLING TO OVERNIGHT LOWS NEAR 40 AFTER
MIDNIGHT. WARM AIR ADVECTION CONTINUES ALOFT THROUGHOUT THE
NIGHT...AND WITH MID LEVEL TEMPS ABOUT 3C WARMER THURSDAY THAN
WEDNESDAY EXPECTING A WARMUP INTO THE LOWER 70S.  HAVE GONE A FEW
DEGREES HIGHER THAN GUIDANCE WITH MOSTLY SUNNY SKIES AND WITH AN
ADVANCING WEAK COLD FRONT NOSING INTO THE AREA LATE AFTERNOON WHICH
SHOULD INCREASE MIXING SLIGHTLY AND MAY BRING AN UPTICK IN
WINDSPEEDS LATE DAY. ALSO WORTH MENTIONING THAT RH VALUES DROP NEAR
THE 30 PERCENT MARK...BUT IN THE ABSENCE OF STRONG WINDS DONT SEE
FIRE DANGER RISING MORE THAN INTO THE HIGH CATEGORY...AND THATS FOR
AREAS WEST OF MANHATTAN.

67

EXTENDED (FRIDAY THROUGH WEDNESDAY)...RELATIVELY QUIET WEATHER IS
EXPECTED THROUGH THE PERIOD. AN UPPER LEVEL RIDGE OVER THE CENTRAL
PLAINS WILL QUICKLY BE REPLACED BY AN APPROACHING SHORTWAVE TROUGH
THAT DIVES SOUTHEASTWARD ACROSS THE CENTRAL/NORTHERN PLAINS INTO THE
EASTERN US BY THE END OF THE WEEKEND. AN ACCOMPANYING COLD FRONT
WILL SLIDE THROUGH THE CWA ON FRIDAY EVENING. THE H5-7 LAYER REMAINS
QUITE DRY AND CURRENTLY IS EXPECTED TO PROHIBIT MEASURABLE
PRECIPITATION TO MUCH OF THE AREA. THE EXCEPTION MAY BE FOUND ACROSS
PORTIONS OF EAST CENTRAL KANSAS WHERE SLIGHTLY DEEPER MOISTURE MAY
ALLOW FOR SOME SPRINKLES OR LIGHT RAIN TO BRIEFLY OCCUR FRIDAY
EVENING. REGARDLESS...PROBABILITIES LOOK LOW AND ANY PRECIPITATION
WILL BE LIGHT. NORTHWEST FLOW PERSISTS SATURDAY THROUGH MID WEEK
WITH SEVERAL ADDITIONAL SHORTWAVE TROUGHS EXPECTED TO GLANCE THE
CWA. ATTM...WITH THE DRY AIRMASS IN PLACE...NOT EXPECTING MUCH
APPRECIABLE WEATHER FOR THE PERIOD. AS FOR TEMPERATURES...FRIDAY
WILL BE WARM WITH HIGHS IN THE UPPER 60S NORTHEAST TO NEAR 80
SOUTHWEST. THESE WARM CONDITIONS WILL BE REPLACED WITH A COOLER
AIRMASS BEHIND THE FRONTAL BOUNDARY WITH HIGHS ON SATURDAY THROUGH
MID WEEK IN THE 50S AND 60S.

BLAIR

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST THROUGH THE FORECAST FOR ALL TAF
SITES. ONLY A FEW AC AND SCT CIRRUS ARE EXPECTED WITH LIGHT
SOUTHWEST WINDS BECOMING NORTH/NORTHWEST AFT 18Z WITH A FROPA...
BUT STILL AT SPEEDS BLO 10 KTS. AT THIS POINT...EXPECT AREA OF
POST FRONTAL MVFR STRATUS BEHIND THE FRONT IN THE NORTHERN PLAINS
TO REMAIN NORTH OF THE TERMINALS AS THE FRONT SLOWS DOWN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 31, 4:14 AM CST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT WED OCT 31 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-011015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
514 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Anderson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Anderson County actually saw some slight improvement in drought conditions as the county ended the month in mostly D2 (severe) drought.

Drought, Brown

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Brown County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Clay

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Clay County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Cloud

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cloud forecast zone
Reported by
Drought Monitor
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Cloud County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Coffey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coffey forecast zone
Reported by
Drought Monitor
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Coffey County actually saw persistence in drought conditions as the county started and ended the month in D3 (extreme) drought.

Drought, Dickinson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Dickinson County actually saw persistence in drought conditions as the county started and ended the month in D3 (extreme) drought.

Drought, Douglas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Douglas County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) and D3 (extreme) drought. Residences in Douglas County exhibited very brown lawns through Spring, Summer, and Fall.

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Franklin County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Geary

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Geary forecast zone
Reported by
Drought Monitor
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Geary County actually saw persistence in drought conditions as the county began and ended the month in D3 (extreme) drought.

Drought, Jackson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Jackson County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) and D3 (extreme) drought.

Drought, Jefferson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Jefferson County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) and D3 (extreme) drought.

Drought, Lyon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Lyon County saw persistence in drought conditions as the county ended the month in D3 (extreme) drought.

Drought, Marshall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Marshall County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Morris

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Morris County persistence in drought conditions as the county ended the month in D3 (extreme) drought.

Drought, Nemaha

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Nemaha County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Osage

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Drought Monitor
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Osage County persistence in drought conditions as the county ended the month in D3 (extreme) drought.

Drought, Ottawa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Drought Monitor
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Ottawa County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Pottawatomie

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Pottawatomie County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Republic

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Republic forecast zone
Reported by
Drought Monitor
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Republic County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Riley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Riley forecast zone
Reported by
Drought Monitor
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Riley County persistence in drought conditions as the county ended the month in D3 (extreme) drought.

Drought, Shawnee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Shawnee forecast zone
Reported by
Drought Monitor
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Shawnee County saw persistence in drought conditions as the county ended the month in D3 (extreme) drought.

Drought, Wabaunsee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wabaunsee forecast zone
Reported by
Drought Monitor
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Wabaunsee County saw some persistence in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Washington

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in November. Below normal precipitation occurred in November, however, despite this shortcoming of rain Washington County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415441, 415442, 415443, 415444, 415445, 415446, 415447, 415448, 415449, 415450, 415451, 415452, 415453, 415454, 415455, 415456, 415457, 415458, 415459, 415460, 415461, 415462, 415463.